Thunderstorm Wind, Bollinger
- When
- July 2, 12:35 PM CST
- Where
- Bollinger County, North Patton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.530, -90.020
Tree branches were down on Highway 51.
Thunderstorms quickly developed with strong daytime heating. The storms formed into loosely organized clusters, with a few damaging wind gusts in the most intense cells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms quickly developed with strong daytime heating. The storms formed into loosely organized clusters, with a few damaging wind gusts in the most intense cells. The storms formed along and ahead of a cold front that trailed southwest from a low pressure center over northern Indiana. A 500 mb trough extending from the Great Lakes down across the Mississippi Valley provided additional support for storms. Moderately strong mid-level winds contributed to effective bulk wind shear around 35 knots, sufficient for some organization of the convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 11:35 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Paducah KY 1235 PM CDT Sun Jul 2 2023 .SYNOPSIS... Issued at 1231 PM CDT Sun Jul 2 2023 Updated Aviation discussion for the 18z TAF issuance. && .SHORT TERM...(Today through Tuesday night) Issued at 306 AM CDT Sun Jul 2 2023 Today and Tonight...Another very active day weather is in store for the Heartland. Early this morning, non-severe convection producing locally heavy rain is moving along and just south of the Ohio River across northwest KY...extending southwest through southern IL and the MO Bootheel area. This activity is forming along a 30-40 knot LLJ. Rainfall rates have generally been 0.75-1.25 in/hr at most, which could cause some localized flooding issues in soggy Henderson to Owensboro corridor. The ongoing Flood Watch for northwest KY and southwest IN expires at 08z. Expect the ongoing convection to gradually shift south of of this area by expiration time, so let the watch expire on time. The rest of today into tonight will begin with an initial lull in precipitation from daybreak through early afternoon. Skies will be mostly clear to partly cloudy, and the atmosphere should have no issues becoming very unstable once again. High temperatures will reach the upper 80s to lower 90s with dew point temperatures remaining sticky in the upper 60s to lower 70s. The 00z HREF mean SBCAPE values by early this afternoon will range from 1500-3000 J/kg from northwest to southeast. The approach of a surface cold front as well as another passing H5 shortwave trough moving through the region early this afternoon will initiate thunderstorms along the Ohio River corridor. These storms will shift eastward through rest of the afternoon into the early evening. Effective bulk shear values will be roughly 35-45 kts, and forecast hodographs will be fairly straight. Downdraft CAPE will be over 1000 J/kg as well. Putting it all together, another volatile day of severe weather looks to be in store, especially for areas near and south of the Ohio River. Initial convection will be cellular in nature, and will have a risk of both very large hail and damaging wind gusts. As the convection matures, it will grow upscale and become more linear, and the primary severe hazards will become damaging wind gusts and brief spin up tornadoes. The threat will be highest across western KY (particularly the KY Pennyrile) where the most destabilization will be able to take place. This is where SPC has placed slight and enhanced risks of severe weather in its Day 1 Outlook. By early evening, these storms will shift east of the region, bringing the severe risk to an end. Low temperatures tonight will dip into the middle to upper 60s under variably cloudy skies. Monday and Monday night...The region will finally catch a quiet day of weather Monday as the surface cold front settles just south of the forecast area. High temperatures will still be very warm, reaching the upper 80s to lower 90s. Dew point temperatures will mix down into the middle and upper 60s in the afternoon hours, so heat index values will stay below 100 degrees. Monday night will stay quiet with low temperatures falling into the upper 60s to lower 70s. Tuesday and Tuesday night...The stalled surface boundary will lift back to the north into the forecast area for Independence Day, bringing a return of isolated to scattered thunderstorms, mainly during the afternoon heat of the day. This activity will wane during the late afternoon and early evening, so most locations will be dry for evening fireworks activity. High temperatures will again reach the upper 80s and lower 90s. Dew point temperatures will remain on the gooey side, so heat index values will top out in the upper 90s to lower 100s. .LONG TERM...(Wednesday through Saturday) Issued at 306 AM CDT Sun Jul 2 2023 The stalled frontal boundary will remain positioned across the region Wednesday, bringing another round of diurnally-driven isolated to scattered thunderstorm activity. Temperatures and humidity values will remain hot and humid. High temperatures will reaching the lower to middle 90s, in addition to heat index values generally in the 100 to 105 degree range. A more potent cold front will bring a good chance of showers and thunderstorms Thursday into Thursday night. The NBM initialization brings likely PoPs to much of the forecast area during this time. The details remain murky at this range, but with better dynamics on the table, a risk of organized thunderstorm activity cannot be ruled out as well. High temperatures will reach the middle to upper 80s Thursday. For Friday into Saturday, the frontal boundary will likely stall just south of the forecast area, which is typical for this time of year. This will keep a small chance of showers and thunderstorms in the forecast into the weekend. However, temperatures will be slightly cooler and dew point temperatures less humid. High temperatures will reach the middle to upper 80s with overnight lows in the middle to upper 60s. && .AVIATION... Issued at 1231 PM CDT Sun Jul 2 2023 Showers and storms are expected through the afternoon hours, mainly along an axis near the Ohio River, shifting to Western Kentucky for late afternoon and the early evening. Some of these storms will be severe with damaging winds. MVFR cigs are unlikely to lower further. Vsby drops are expected with storms. Non- thunderstorm winds will gust to around 17-20 kts out of the southwest, becoming light tonight. Cloud cover diminishes tonight with mostly clear skies tomorrow. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SYNOPSIS...ATL SHORT TERM...DWS LONG TERM...DWS AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 632 AM CDT Sun Jul 2 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-031145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 632 AM CDT Sun Jul 2 2023 /732 AM EDT Sun Jul 2 2023/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Today and tonight. Scattered to numerous thunderstorms will develop this afternoon through early tonight. Some of these storms will be severe, with damaging winds, large hail, and a tornado or two all possible. The greatest risk of severe weather will be across southwest Indiana, far southern Illinois, the Missouri Bootheel, and western Kentucky. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a daily chance of thunderstorms Tuesday through Friday. The activity is expected to be isolated Tuesday and Wednesday before becoming more numerous Thursday into Friday. Heavy rain and lightning will be the primary hazards, but periods of stronger storms cannot be ruled out, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed again this afternoon and evening. DWS
Preliminary Local Storm Report
National Weather Service Paducah KY
1107 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Tstm Wnd Dmg 2 ENE Paducah 37.09N 88.60W
07/01/2023 McCracken KY Law Enforcement
Corrects previous tstm wnd dmg report from 2
ENE Paducah. A few trees down in the county.
&&
JGGPreliminary Local Storm Report
National Weather Service Paducah KY
1117 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM Tstm Wnd Dmg 1 ESE Cunningham 36.90N 88.86W
07/01/2023 Carlisle KY Law Enforcement
Corrects previous tstm wnd dmg report from 1
ESE Cunningham. Trees down.
&&
JGGPreliminary Local Storm Report
National Weather Service Paducah KY
1118 AM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM Tstm Wnd Dmg 5 S Wolf Island 36.67N 89.22W
07/01/2023 Mississippi MO Law Enforcement
Corrects previous tstm wnd dmg report from 5
S Wolf Island. Trees and powerlines down
across the area. Trees down on houses.
&&
JGGPreliminary Local Storm Report
National Weather Service Paducah KY
1207 PM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM Tstm Wnd Dmg Mount Carmel 38.41N 87.77W
07/01/2023 Wabash IL Emergency Mngr
Numerous trees uprooted and snapped. Roof
partially blown off of church. Cars slid on
the road in the wind. Spotter estimates
80-90 mph.
&&
JGGPreliminary Local Storm Report
National Weather Service Paducah KY
1238 PM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM Hail 3 NW Whitesville 37.72N 86.91W
07/02/2023 E1.00 inch Daviess KY Public
Report from mPING: Quarter (1.00 in.).
&&
SGEPreliminary Local Storm Report
National Weather Service Paducah KY
118 PM CDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM Tstm Wnd Gst 3 S Marion 37.69N 88.94W
07/02/2023 E70 MPH Williamson IL Trained Spotter
&&
SGEThe Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 18:35 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree branches were down on Highway 51.
Tree limbs were blown off.
A semi was flipped in the parking lot of an outdoor retailer. Merchandise was thrown around.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100575, 1100577, 1100579.